Side Effect of Additional Medicine

iVillage Member
Registered: 09-10-2004
Side Effect of Additional Medicine
3
Wed, 03-24-2010 - 6:24pm

Hi Everyone,

As always, thanks for your help. Love to have this board for a resource. My 7 year old son has been on 10mg of Adderall XR since August, 2009. Recently the doctor added a 5mg "booster" dose to be give in the afternoon because he was having a hard time getting through the afternoon at school. It has made a huge difference both in school and at home...he comes home and happily do his homework, ride his bike, etc. However, the one negative side effect that he has now is that he chews on his shirt...on the neck or the sleeves. Some days he comes home and his shirt is completely saturated right at the neck. I'm sure it's because of the added medicine...any advice? I will mention it to his doc when I see her next week, but I just wanted to know if any of you had experienced similar things and how you handled it.

Thanks!!

iVillage Member
Registered: 02-14-2007
Wed, 03-24-2010 - 7:07pm

I hate Adderall - and my son got vocal and physical tics


Too much meds can have an adverse effect


You might want to change - discuss with doc

Denise

Denise

iVillage Member
Registered: 03-25-2003
Thu, 03-25-2010 - 8:06am

My kid has never done Adderall, but both my ADHDer & the 4th-grade-not-ADHD-yet one chewed clothing. The "normal" one was worse. I know you're sure it's the meds; I'd ask yourself, though, if he's seemed like an oral sensory seeker in any other ways? Chewing anything else (pencils, pens, pencil erasers)? Tough time at dentist appointments? It always seemed to get a boost with spring for us. I'm so glad they've both quit--the non-ADHDer used to ruin shirts, stretching the neck area to the point they were too awful (holes, stained, stretched out).

Only thing that's helped for us, really, is age, but getting him to focus on chewing on *something else* has helped.

If it's the meds, then I guess they've gone up too high & triggered something; if it were the ritalin family with which I'm familiar, I'd suggest seeing (with the Dr's OK!) what happens if you try half that dose in the afternoon. 10 mg long acting boosted with 5 mg seems like too much boost to me; for my kid & the ritalin family, it would be.

Megan
Megan
iVillage Member
Registered: 02-14-2007
Thu, 03-25-2010 - 4:48pm

Wow - you just made me think of something - I can't believe I forgot this.


FYI - a year ago my 22yr ds had to stop meds because his eye was closing with double vision - after 3 neuro's - seriously - they said the meds brought this condition on - a very rare side effect - that probably would have hit him when he was in his 60's.


Anyway - my ds chewed on anything he could put in his mouth - even his own nail clippings - you name it he put in his mouth even at 20yrs old


I NEVER see it anymore - meds - maybe - he use to put his pencils and pens in his shirt to rip it all thru school


Would I live without meds - NO.

Denise